Arkansas, 2018

Flood in Arkansas, December 29 to 31, 2018

December 29 to 31, 2018 · NWS LZK · 1 event in 1 county or zone

Heavy rain brought flooding to area rivers in late December 2018.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to area rivers in late December 2018.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 29, 5:22 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Dec 29, 5:22 AM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
522 AM CST Sat Dec 29 2018

.UPDATE...

Updated for the 12Z aviation discussion

&&

.AVIATION...

Persistent MVFR ceilings over north and northwest Arkansas, VFR
ceilings and visibilities throughout the rest of the state today
and into the night. Mid level scattered and broken clouds will
begin moving through the state this afternoon and tonight.

&&

.PREV DISCUSSION...(ISSUED 447 AM CST Sat Dec 29 2018)
SHORT TERM...Today Through Sunday Night

Large storm system aloft over Arizona early this morning. The
system will continue digging southward into Mexico before heading
this way on Sunday.

Ahead of the system, dry weather will hold today, with clouds
gradually increasing. It will also be cold, with a northeast wind
noted across the region. Below average temperatures are in the
forecast.

Isolated to scattered showers will develop over southern Arkansas
tonight into Sunday morning, with precipitation becoming more
widespread across the southern counties Sunday afternoon. Rain
will continue to overspread the region Sunday night, with some
thunder possible south of Little Rock.

Not looking for severe weather this time given a lack of
instability. Even so, temperatures will be steady/slowly rising
Sunday night into the lower 60s in parts of the southeast.

This will be mainly a heavy rain event, with amounts from three
quarters of an inch to an inch and a half by early Monday. Some
spots in the southwest may have totals close to two inches.

LONG TERM...Monday Through Friday

Rain and a few thunderstorms will persist across the area at the
start of the long term portion of the forecast as an H500 shortwave
trough lifts northeast over the area. A corresponding surface low
will track from southern Arkansas to western Tennessee by Monday
afternoon with rainfall rapidly coming to an end. A cold front will
then make its way over the state by Monday evening with colder air
rapidly filling in.

With surface ridging in place, dry conditions will set up for
Tuesday and much of Wednesday. High temps during this timeframe will
largely be in the 30s and 40s with Wednesday morning lows in the
teens to lower 30s.

Long range models continue to be very similar through Wednesday
morning, with the lone exception being some intensity differences
with the new H500 low developing across the SW US. As Wednesday
progresses into Thursday, the ECMWF maintains a closed low as the
system takes aim for Arkansas while the GFS advertises more of an
open wave but on a similar although slightly faster course. Whatever
shape this system ultimately takes on will determine the final
outcome in terms of how much and what type of precipitation occurs
across Arkansas.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...SHELTON
Hazardous weather outlook, Dec 29, 5:00 AM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CST Sat Dec 29 2018

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-301100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-Izard-
Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-
Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-
Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CST Sat Dec 29 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

Clouds will gradually increase today. Isolated to scattered showers
will develop in southern Arkansas tonight.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Areas of heavy rain will be noted across much of the state Sunday
and Monday. A few rumbles of thunder will be possible across the
south. One to three inch amounts will be common along with some
locally higher totals. This could lead to flash flooding and minor
river flooding in places.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

46

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ouachita

When
December 29, 10:26 AM CST to December 31, 11:59 PM CST
Where
Ouachita County, 1.75 mi NNW of Camden to 1.28 mi NNE of Collendale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.604, -92.841

Heavy rain brought flooding to the Ouachita River at Camden December 29, 2018.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798279.